Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Tucson, AZ

August 21, 2012Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2012, 1:04 PM MST for Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 1:04 PM MST (20:04 UTC)
Expired
Aug 21, 2012, 1:30 PM MST
In force
26 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 93 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

786 
WUUS55 KTWC 212004
SVRTWC
AZC021-212030-
/O.NEW.KTWC.SV.W.0088.120821T2004Z-120821T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
104 PM MST TUE AUG 21 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 130 PM MST

* AT 1258 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR MAMMOTH AND MOVING EAST AT 
  5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR
THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU.

&&

LAT...LON 3279 11063 3266 11054 3265 11070 3276 11077
TIME...MOT...LOC 2003Z 267DEG 5KT 3270 11064

$$
2 follow-up statements
063 
WWUS55 KTWC 212017
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST TUE AUG 21 2012

AZC021-212030-
/O.CON.KTWC.SV.W.0088.000000T0000Z-120821T2030Z/
PINAL AZ-
117 PM MST TUE AUG 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM MST
FOR EAST CENTRAL PINAL COUNTY...

AT 107 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH NEAR MAMMOTH. THIS STORM WAS MOVING SLOWLY TO THE 
EAST AROUND 5 MPH.

LAT...LON 3279 11063 3266 11054 3265 11070 3276 11077
TIME...MOT...LOC 2017Z 267DEG 5KT 3270 11062

$$
144 
WWUS55 KTWC 212026
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST TUE AUG 21 2012

AZC021-212035-
/O.EXP.KTWC.SV.W.0088.000000T0000Z-120821T2030Z/
PINAL AZ-
126 PM MST TUE AUG 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY WILL
EXPIRE AT 130 PM MST...

DOPPLER RADAR INDICATED THAT THE STORM NEAR MAMMOTH HAS WEAKENED 
CONSIDERABLY AND IS NO LONGER SEVERE. WIND GUSTS TO 35 MPH ALONG 
WITH MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE THROUGH 145 PM MST.

LAT...LON 3279 11063 3266 11054 3265 11070 3276 11077
TIME...MOT...LOC 2025Z 267DEG 5KT 3270 11061

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:50 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 21, 9:50 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST TUE AUG 21 2012

.SYNOPSIS...RAIN CHANCES WILL BE ON THE INCREASE AS A LOW PRESSURE
SYSTEM PASSES THROUGH THE REGION...ESPECIALLY WEDNESDAY INTO
THURSDAY. A DRYING TREND CAN BE EXPECTED BY THE WEEKEND AS DEEPER
MOISTURE MOVES EAST OF THE AREA.

&&

.DISCUSSION...CLEAR TO PARTLY CLOUDY CONDITIONS PREVAILED ACROSS SE
ARIZONA THIS MORNING WITH UPPER HIGH WAS CENTERED OVER NORTHERN
ARIZONA. TIGHT PRECIPITABLE WATER GRADIENT ACROSS THE AREA WITH
VALUES RANGING FROM 1.20" ALONG THE AZ/NM BORDER TO 1.90" IN WRN
PIMA COUNTY. AT THE SURFACE...DEWPOINTS WERE SIMILAR TO WHAT WAS
AROUND 24 HOURS AGO. STARTING OFF THE DAY WITH PLENTY OF SUNSHINE
AND COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE...WE ARE
LOOKING AT A VERY ACTIVE AFTERNOON/EVENING PERIOD...ESPECIALLY
ACROSS PINAL/SANTA CRUZ AND ERN/CNTRL PIMA COUNTIES. SEE JUST
RELEASED HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS. WILL LIKELY
MAKE SOME MODIFICATIONS IN THE AFTERNOON PACKAGE AS THE DAY
CONTINUES TO EVOLVE.

REMAINING ACTIVE WEDNESDAY INTO THURSDAY AS A PACIFIC SYSTEM MOVES
INLAND AND INTERACTS WITH THE VERY MOIST ATMOSPHERE. HEAVY RAIN
LEADING TO FLASH FLOODING WILL BE MAIN CONCERN.

&&

.AVIATION...SCT CLOUDS MAINLY ABOVE 12K FT AGL. AFTER 21/19Z...SCT
CLOUDS AT 5-8K FT AGL AND SCT-BKN CLOUDS AT 10-14K FT AGL. SCTD
TSRA/SHRA DEVELOPING MAINLY AFTER 21/20Z AND CONTINUING THRU
22/04Z...WITH MVFR CONDITIONS NEAR THE STRONGER TSRA AND WIND GUSTS
AROUND 40 KNOTS. OTHERWISE...SURFACE WIND MAINLY LESS THAN 10 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR
NEAR THUNDERSTORMS. OTHERWISE...EXPECT NORMAL DIURNAL WIND TRENDS
THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 21, 9:41 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
941 AM MST TUE AUG 21 2012

AZZ501>515-220600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
941 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MOIST ATMOSPHERE RESIDING ACROSS SOUTHEAST ARIZONA WILL RESULT IN
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS TODAY...WITH BEST
CHANCES OF PRECIPITATION WEST OF A SAFFORD-TO-BISBEE LINE.

THE MORE FAVORED AREA FOR STRONG THUNDERSTORMS WILL BE ACROSS SOUTH
CENTRAL ARIZONA LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS
WOULD INCLUDE SANTA CRUZ...CENTRAL AND EASTERN PIMA AND SOUTHEAST
PINAL COUNTIES. THE COMBINATION OF A VERY MOIST ATMOSPHERE AND
INCREASINGLY MORE UNSTABLE ATMOSPHERE WILL RESULT IN AN ELEVATED
RISK OF DAMAGING DOWNBURST WINDS AND LOCALIZED FLOODING ISSUES.
A MORE DEFINED THUNDERSTORM OUTFLOW WITH BLOWING DUST TRACKING
NORTHWEST ACROSS CENTRAL/EASTERN PIMA AND SOUTHERN PINAL COUNTIES
WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING.

OTHERWISE...A MORE STABLE LAYER ALOFT WILL LIMIT THE OVERALL
INTENSITY OF INDIVIDUAL STORMS EAST OF TUCSON. EXPECT STORMS TO
DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING...BUT STRUGGLE TO
MOVE OFF THE MOUNTAINS INTO THE VALLEYS THIS AFTERNOON. ALTHOUGH
THESE STORMS WILL STILL BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG GUSTY WINDS...THE RISK OF WIDESPREAD FLOODING ISSUES OR
DAMAGING DOWNBURST WINDS IS RELATIVELY LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE IS EXPECTED
WEDNESDAY AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM THE SOUTH.
THIS WILL RESULT IN A RISK OF WIDESPREAD HEAVY RAINFALL.

STRONG THUNDERSTORMS WILL THEN BE POSSIBLE THURSDAY AS A TROUGH OF
LOW PRESSURE TRACKS EASTWARD ACROSS NORTHERN ARIZONA AND INTERACTS
WITH THE VERY MOIST ATMOSPHERE IN PLACE.

A STRONG DECREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY...
PERSISTING INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 20, 6:10 PM MSTAreal Flood AdvisoryTWCPima80 min
Aug 20, 7:26 PM MSTAreal Flood AdvisoryTWCPima109 min
Aug 20, 7:40 PM MSTSpecial Weather StatementTWCPima50 min
Aug 21, 12:17 PM MSTSevere Thunderstorm WarningTWCGraham28 min
Aug 21, 2:10 PM MSTSpecial Weather StatementTWCCochise50 min
Aug 21, 2:49 PM MSTFlash Flood WarningTWCPima86 min
Aug 21, 3:12 PM MSTSpecial Weather StatementTWC48 min
Aug 21, 3:28 PM MSTSevere Thunderstorm WarningTWCCochise, Pima47 min
Aug 21, 3:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Aug 21, 3:53 PM MSTAreal Flood AdvisoryTWCPima112 min
Aug 21, 4:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 21, 4:34 PM MSTAreal Flood AdvisoryTWCPima116 min
Aug 21, 4:42 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.